North Carolina, 2005

Hail in North Carolina, July 18, 2005

July 18, 2005 · NWS RAH · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 18, 12:42 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 18, 12:42 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
.THIS EVENING-TONIGHT...MSAS/RUC MOISTURE CONVERGENCE AND
INSTABILITY APPEAR GREATER IN THE COASTAL PLAIN AND SANDHILLS AND
SHOULD LEAD TO GREATER COVERAGE OF STORMS SOUTHEAST THAN NORTHWEST
THIS EVENING.

MODELS MAINTAIN A RIDGE ALOFT ACROSS THE REGION WITH WEAK WESTERLY
FLOW OVER CENTRAL NC. NO DISCONTINUITIES ALOFT APPEAR UNTIL A MINOR
SHEAR AXIS...MAINLY DEPICTED BY THE GFS THU...BUT GEOPOTENTIAL
HEIGHTS REMAIN NEAR 594 AT 500 MB THROUGH THE PERIOD.  THE AIRMASS
REMAINS HUMID WITH PRECIPITABLE WATER IN THE 2.0 TO 2.2 INCH RANGE.
RH FIELDS SHOW AN E-W AXIS OF HIGHER RH SINKING SOUTH THROUGH THE
AREA WED NGT-THU...BUT STILL HARDLY MORE THAN WHAT HAS BEEN DEPICTED
BY MODELS IN THE PREVIOUS DAYS.  THERMODYNAMIC ANALYSIS SHOWS
SOMEWHAT GREATER MID LEVEL LAPSE RATES THU AND THE NAM DEPICTS
GREATER CAPE >3000 J/KG THAT DAY AS WELL. POPS WILL REMAIN IN THE
LOW CHANCE OR SLIGHT CHANCE CATEGORIES 18-32 PERCENT FOR DIURNAL
AIRMASS THUNDERSTORMS TUE AND WED...WITH A SLIGHT INCREASE ON THU.

MODEL LOW LEVEL THICKNESS IS 3-6M LESS TUE AND WED THAN TODAY (1321M
@ GSO)...POSSIBLY HOLDING MAX TEMPERATURES A DEGREE OR TWO LESS THE
NEXT COUPLE OF DAYS UNDER PARTLY SUNNY SKIES.  PERSISTENCE SUGGESTS
LOWS REMAINING IN THE 70-75 DEGREE RANGE ACROSS THE CWA.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
RELATIVELY LITTLE CHANGE TO THE EXTENDED OVERALL. THE GFS...AND
CONSEQUENTLY HPC...BRINGS A FRONT SOUTH THROUGH THE AREA FRIDAY LATE
AFTERNOON. THE FRONT WILL DO LITTLE TO SIGNIFICANTLY RELIEVE US OF
THE HEAT AND HUMIDITY OF LATE...BUT HAVE COOLED TEMPERATURES EVER SO
SLIGHTLY BY A COUPLE OF DEGREES TOWARD THE WEEKEND. THE LARGER
REFLECTION IS IN THE DEWPOINTS...WITH UPPER 60S PROGGED INSTEAD OF
LOWER 70S BY SATURDAY. CONTINUED THE TREND OF MORE DIURNALLY-DRIVEN
CONVECTION FOR THE FIRST PART OF THE EXTENDED UNTIL THE ARRIVAL OF
THE POTENTIAL FRONT. SHORTWAVE AND ASSOCIATED VORT MAX ALONG WITH A
HINT OF JET ENERGY WILL PROVIDE ENOUGH LIFT FOR CHANCE POPS THROUGH
EARLY SATURDAY MORNING...TO BE TWEAKED WITH INCREASING CONFIDENCE IN
LATER PERIODS. PICKED THE DIURNAL TREND UP AGAIN BY SUNDAY AS HIGH
PRESSURE BEGINS TO BUILD IN AGAIN. -TDP
&&

.AVIATION...
SCATTERED CONVECTION WILL THREATEN ALL TAF SITES THIS
AFTERNOON/EARLY EVENING...BUT WILL BE MORE WIDESPREAD IN THE EAST.
AS SUCH...WILL HAVE A PERIOD OF THUNDER IN RWI AND FAY TAFS TIL 00Z.
VISIBILITIES HAVE FALLEN BRIEFLY TO NEAR MVFR AT TAF LOCATIONS IN
THE PREDAWN DURING THE PAST SEVERAL NIGHTS AS WE FAIL TO DECOUPLE
THE BOUNDARY LAYER. NO AIRMASS MODIFICATION AGAIN TONIGHT...SO
EXPECT NEAR MVFR CONDITIONS AGAIN IN THE 10Z TO 13Z TIME FRAME. -MLM
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...TDP
AVIATION...MLM
Hazardous weather outlook, Jul 18, 4:50 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT MON JUL 18 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-191000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
550 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 3:00 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT MON JUL 18 2005

NCZ028-043-078-089-182115-
EDGECOMBE-WILSON-WAYNE-SAMPSON-
INCLUDING THE CITIES OF...ROCKY MOUNT...WILSON...GOLDSBORO...
CLINTON
400 PM EDT MON JUL 18 2005

ISOLATED VERY STRONG THUNDERSTORMS OVER THE AREA MAY PRODUCE
MARBLE SIZE HAIL AND STRONG WIND GUSTS OVER 40 MPH.

THE STRONGEST STORMS WILL AFFECT PINETOPS... TARBORO... AND
FOUNTAIN FORK IN EDGECOMBE COUNTY... AND TAYLORS BRIDGE AND
HARRELLS IN SAMPSON COUNTY BEFORE 515 PM.

IF YOU SEE THREATENING CLOUDS OR HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. HEAD INDOORS IMMEDIATELY AT THE
FIRST SOUND OF THUNDER.

GIH
Special weather statement, Jul 18, 3:23 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EDT MON JUL 18 2005

NCZ086-182130-
HOKE-
423 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS HOKE COUNTY THROUGH 530 PM
EDT...

AT 423 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
CAMBELLS CROSSROADS...OR ABOUT 8 MILES NORTH OF RAEFORD...MOVING EAST
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CAMBELLS
CROSSROADS...INVERNESS.

GUSTY WINDS...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

JO
Special weather statement, Jul 18, 3:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT MON JUL 18 2005

NCZ041-076-077-182130-
HARNETT-LEE-WAKE-
425 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...LEE AND HARNETT
COUNTIES THROUGH 530 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SEMINOLE...OR ABOUT 8 MILES WEST OF LILLINGTON...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RAVEN ROCK STATE
PARK...LILLINGTON...BUIES CREEK.

GUSTY WINDS...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

JO
Special weather statement, Jul 18, 3:30 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON JUL 18 2005

NCZ075-076-182130-
LEE-MOORE-
430 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE AND NORTHERN MOORE
COUNTIES THROUGH 530 PM EDT...

AT 430 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF CARTHAGE...OR ABOUT 11 MILES SOUTHWEST OF SANFORD...
MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...QUAIL RIDGE...
TRAMWAY...LEMON SPRINGS...SANFORD...LAKE TRACE...BROADWAY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

JO
Special weather statement, Jul 18, 3:35 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT MON JUL 18 2005

NCZ038-182130-
DAVIDSON-
435 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON COUNTY
THROUGH 530 PM EDT...

AT 435 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NEWSOM...OR ABOUT 13 MILES NORTH OF ALBEMARLE...MOVING NORTHEAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON.

GUSTY WINDS...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND
POWER LINES ARE POSSIBLE.

JO
Special weather statement, Jul 18, 3:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT MON JUL 18 2005

NCZ078-182145-
WAYNE-
INCLUDING THE CITY OF...GOLDSBORO
440 PM EDT MON JUL 18 2005

AN ISOLATED VERY STRONG THUNDERSTORM MAY PRODUCE MARBLE SIZE HAIL
AND WIND GUSTS OVER 40 MPH BETWEEN BETHEL AND GOLDSBORO BEFORE 530
PM.

IF YOU SEE A THREATENING CLOUD APPROACH OR HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAD INDOORS IMMEDIATELY
AT THE FIRST SOUND OF THUNDER.

GIH

The radar

The Raleigh/Durham radar (KRAX), 59 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
July 18, 3:50 PM EST
Where
Wayne County, 3 mi E of Goldsboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.383, -77.933

Penny size hail was reported as well as numerous large limbs blown down at Wayne Memorial Drive and Soften Road.

Hail, Wayne

When
July 18, 4:05 PM EST
Where
Wayne County, 9 mi NE of Goldsboro
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -77.867

Penny size hail was reported at Daniels Street and Kay Dee Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5471041, 5471042.